Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Wilmington, OH

June 13, 2004Preble County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 13, 2004, 8:05 PM EDT for Preble County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 8:05 PM EDT (00:05 UTC)
Expired
Jun 13, 2004, 8:45 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Preble County, OH

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:40 PM EDTSevere Thunderstorm WatchSPC6 hr
Jun 13, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS51 KILN 140005
SVRILN
OHC135-140045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PREBLE COUNTY IN OHIO

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST
  OF WEST COLLEGE CORNER..AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...   
  CAMDEN...
  GRATIS...
  EATON...
  WEST ALEXANDRIA...
  LEWISBURG...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3960 8482 3962 8479 3973 8473 3992 8459
      3992 8451 3991 8449 3957 8449 3957 8483
      3957 8483

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:52 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 13, 2:52 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT SUN JUN 13 2004

.SHORT TERM...
UPPER AIR CHART HAS MOIST SOUTHWEST FLOW PERSISTING TODAY AS A TROF
MOVES SLOWLY THROUGH THE NORTH CENTRAL PLAINS.  TROF AXIS IS PROGGED
TO BE OVER ILN AT AROUND 00Z TUESDAY.  FLOW WILL BECOME ZONAL AND
DRY OUT BY TUESDAY AFTERNOON.

SURFACE MAP HAS A BROAD SOUTHERLY FLOW BETWEEN LOW PRESSURE OVER THE
UPPER GREAT LAKES AND HIGH PRESSURE OFF THE MID ATLANTIC COAST.
THERE WILL NOT BE MUCH SURFACE CONVERGENCE UNTIL LATER ON MONDAY
INTO EARLY TUESDAY WHEN A COLD FRONT SAGS DOWN INTO AND THROUGH THE
REGION.

FIRST FORECAST PROBLEM INVOLVES DEVELOPING SEVERE WEATHER THIS
AFTERNOON AND THIS EVENING.  SEVERE THUNDERSTORM WATCH NUMBER 460
HAS BEEN ISSUED IN LIGHT OF THE SEVERE THREAT. UNIDIRECTIONAL FLOW
ALOFT WILL MAKE STRAIGHT LINE WINDS THE MAIN THREAT...WITH LARGE
HAIL ALSO POSSIBLE WITH WET BULB ZERO JUST BELOW 11 KFT.  MODELS
TIME SEVERE WEATHER FOR LATE THIS AFTERNOON INTO THIS EVENING WITH
MAXIMUM INSTABILITY AND UPPER DIVERGENCE.

WILL RAISE POPS TO 60 ALL ZONES FOR THIS EVENING...SCALING BACK TO
SLIGHT BY LATE TONIGHT.  WILL KEEP 60 POPS FOR MONDAY AFTERNOON WITH
SURFACE CONVERGENCE AND UPPER SUPPORT INCREASING.  GFS AND ETA AGREE
IN BRINGING FRONT THROUGH EARLY ON TUESDAY SO IM GOING WITH CHANCE
POPS LATE MONDAY NIGHT INTO TUESDAY MORNING...THEN DRYING OUT
TUESDAY AFTERNOON.

TEMPS:  MAINLY UNCHANGED FROM PREVIOUS FORECAST EXCEPT IM RAISING
TUESDAY NIGHT A COUPLE DEGREES.

.LONG TERM...
ANOTHER FRONT WILL BEGIN TO EFFECT THE REGION WED...MOVING SOUTH OF
THE AREA BY 00Z FRI. HI PRES WILL BUILD ACROSS THE AREA FRI BUT WILL
BE SHORT LIVED. ANOTHER FRONT WILL EFFECT THE AREA FRI NIGHT INTO
SATURDAY. TIMING OF SHORT WAVES IN MORE WESTERLY UPPER LEVEL FLOW IS
DIFFICULT. HAVE ADDED CHANCE OF THUNDERSTORMS TO WED. CONINTUED
CHANCE WEDNESDAY NIGHT THROUGH THURSDAY. DRY FORECAST THURSDAY NIGHT
AND FRIDAY AS FRONT DROPS SOUTH OF FA AND HIGH PRESSURE BUILDS
ACROSS. ADDED CHANCE OF THUNDERSTORMS AGAIN FRIDAY NIGHT AND
SATURDAY AS ANOTHER FRONT MOVES THROUGH. DRY FORECAST SATURDAY NIGHT
AND SUNDAY. JUST A FEW SLIGHT MODIFICATIONS TO TEMPERATURES
CURRENTLY FORECAST.

&&

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

CONIGLIO/PARKER
Hazardous weather outlook, Jun 13, 5:17 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
517 AM EDT SUN JUN 13 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-140916-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
517 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

A WARM...MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA.
THIS AIR MASS WILL BE CAPABLE OF SUPPORTING STRONG TO SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING.

IN ADDITION WITH THE GROUND REMAINING MOIST...IF TRAINING OF
THUNDERSTORMS OCCURS...FLOODING MAY BECOME A PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE AIR MASS WILL OCCUR FOR THE FIRST PART OF THE
WORK WEEK...THEREFORE STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ANYTIME TODAY THROUGH
TUESDAY...ALTHOUGH THE BEST CHANCE WOULD BE DURING THE AFTERNOON AND
EVENING HOURS.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:02 PM EDTSevere Thunderstorm WarningILNHardin, Logan58 min
Jun 13, 8:15 PM EDTSevere Thunderstorm WarningILNShelby45 min
Jun 13, 8:28 PM EDTSevere Thunderstorm WarningILNWarren62 min
Jun 13, 8:36 PM EDTSevere Thunderstorm WarningILNMontgomery54 min
Jun 13, 8:48 PM EDTSevere Thunderstorm WarningILNGreene57 min
Jun 13, 8:55 PM EDTSevere Thunderstorm WarningILNHardin, Logan65 min
Jun 13, 9:30 PM EDTSevere Thunderstorm WarningILNChampaign, Union60 min
Jun 13, 10:58 PM EDTSevere Thunderstorm WarningILNHighland47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.